Yeah, I know I'm using up all my posting privleges, but that's how things have been for me this week.
I had posted on Monday about an unexpected serious low followed by a day stuck in the high 200s and low 300s. Thank goodness that passed. I concluded the extreme highs were from a combination of reaction to the low and poor absorption sites.
But I'm not back to normal because I wasn't normal for awhile before that crisis. I normally have pretty decent control Mostly I'm in range with the occasional spike or low.(My last A1C was 5.7) But starting two weeks ago I started having more highs than not, and these highs were at various times related to both to post prandial to basal. The highs weren't extreme, mostly in the high 100s. But high for me. And my correcting didn't seem to be working as well as normal, or I'd correct come down and go back up.
I do tweak my basals occasionally but mainly they work well (I have 9 different rates) and my I:C's have been consistent for months. So what could be causing all the highs? As I said I think I was having poor absorption in my hips which I had probably been using too long. But now I've switched to stomach and it's the same. I switched my insulin vial; I have no reason to think the whole batch was bad as it was fine before. I threw out a pen I'd been using for back-up as it was a year old. I don't have hormone issues as I'm post menopausal. My eating habits are the same and I'm not under stress.No major change in the weather. The only thing left is illness. As I've mentioned on here I rarely get sick and have a super strong immune system. But I have felt a bit like I'm fighting off a cold. My crazy immune system sometimes does that for weeks before I either finally get it or it passes. That could affect control. Finally I had slow onset adult Type 1, but as of 3 years ago when I started insulin my c-peptide was either .38 or .70 so I am assuming it bottomed out pretty much long before this. But who knows; maybe this is the final death march - my insulin use has been fairly low..around 20 TDD, so maybe I'm now "running on empty" and need to up it.
So it could be incubating illness, insulin depletion or some unknown factor. My question is what to do. A few highs are normal for a Type 1 I know and I don't stress over numbers usually. But this is day after day. I do like understanding things. But someone on here once told me something like it doesn't matter why something is happening just what to do about it. So even though my basals and boluses were well set for awhile before this they don't seem to work now, so should I just start slowly tweaking both until I get good results then watch to make sure I don't start having lows when whatever it is goes back to normal? What do you guys think?
If possible I would highly recommend seeing an allergist to get tested, as they can tell you exactly what you are allergic to. It might not help in all cases (for example, kind of hard to do anything about outdoor pollens), but for stuff like dust mites and pet dander, there's definitely something you can do to help. (I second the mattress and pillow covers. I still have allergies in the morning but nowhere near as bad as before I had the covers!)
Also, I went from having NO allergies (other than to one or two foods) to suddenly developing a ton of seasonal and indoor allergies all at once when I was 24. I thought I had the worst, longest-lasting cold ever until I saw an allergist and found I had developed allergies (to 17 out of the 23 things he tested for!). They have gotten worse over the years, and I've developed some new ones as well. I consider it a sort of autoimmune problem, it's just my immune system is going crazy attacking harmless particles I touch/inhale/ingest rather than one of my bodily systems.
Those darn autoimmunities again! Thanks for the suggestion about a new pillow!
Since so many of you helped me along through my saga of lows and highs since Sunday, I just thought I'd update. I'm pretty much back to normal not only from the extremes of that day but from the 2 week episode of continually spiking on my usual doses.
I made 3 small tweaks (increases) to basal, but think it wasn't just that, but the absorption issue - I switched from hip to stomach for awhile. And that ineffable something or other that says, "The D gods are done #*@)%-ing with you....for now." Gracias a todo.